Why do I feel hyper again?

Hi again!

I was over-medicated with thyroxine as my TSH was6.57 mu/L. This may have been because I was not taking my 100mcg. dose on an empty stomach! My dose was raised to 125mcg. but this gave me all the symptoms of being hyper. I was back on 100mcg. for 8 weeks and I felt much better - no symptoms. I was fine until a few days ago when I started to get irritable. The next day I had palpitations, hot flushes and tremors. Today I feel as though I am back where I started and feel really ill.

I am wondering if my need for thyroxine is getting less? I am 69 and have been on 100mcg for approx. 25 years (albeit taking it wrongly!) with no problems. I am thinking of cutting down to 75mcg. as I don`t see my GP for a couple of weeks.

Any ideas what could be going on?? Getting desperate.

6 Replies

  • Actually, you were under-medicated with a TSH of 6.57. You were very hypo.

    As you've been on that dose for 25 years, it was probably a bit of a shock to your system to suddenly have it increased - not that you didn't need an increase, because you really did!

    But, what do you call 'all the symptoms of being hyper'? A lot of hypo/hyper symptoms cross over.

    I really don't think your need for thyroxine is getting less. But, depends why you were hypo in the first place. Do you have Hashi's?

    So, how do you take your thyroxine now? On an empty stomach, with a large glass of water, an hour before eating or drinking anything other than water?

    How do you prepare for your blood tests? Do you get the blood taken early in the morning, after having fasted over-night, leaving a 24 hour gap between your last dose of levo and the test?

    Another possibility is that you have nutritional deficiencies - which wouldn't be surprising after having been under-medicated for 25 years. Ask your doctor to test vit D, vit B12, folate and ferritin. Then, get a copy of the results, and post them here - with the ranges - and let us see what's what. :)

  • Hi greygoose,

    Thank you for your reply.

    Prior to my blood test in March this year I had felt totally fine, never even thought about my thyroid. I have always had regular blood tests done and they`ve always been OK.

    My symptoms on the higher dose (125mcg) were/are :- panic attacks, constant anxiety, hot flushes, irritability, itchy skin, excess thirst, weight loss, and palpitations.

    Hashimoto`s disease has never been mentioned.

    I don`t take my thyroxine with a large glass of water - just a couple of mouthfuls. I do now take it on an empty stomach, at least an hour before eating or drinking.

    I have always taken my normal dose of thyroxine before I go for a blood test and do not fast overnight.

    I just don`t understand how I could feel so much better after reducing back to my regular dose, and suddenly I feel bad again when I am doing nothing different!

    Thank you again for your help.

  • Because thyroid problems evolve, they don't stay static forever. Especially not if you Hashi's. (Doctors often don't mention Hashi's, even if you have it, because they don't know what to do about it. To know if you have it, you have to have your antibodies tested : TPOab and TgAB.) Or, you coud have developed nutritional deficiencies, which will affect the way your body uses the levo. So, it really would be a good idea to get your vit D etc tested.

    If you have always taken your dose of levo before your test, then your FT4 has always been a false reading. If you've ever had an FT4 reading, that is! You didn't say if you have it done early. But, not fasting will lower your TSH, so it's probably higher than 6.57 on an empty stomach.

    The large glass of water is to make sure the tablet goes right down into your stomach, and doesn't get stuck in the gullet, which will lead to mal-absorption.

    Panic attacks, constant anxiety, and palpitations can also be symptoms of under-medicated thyroid. So can irritability and itchy skin. And, even excess thirst! I had that before I was diagnosed. And, it is also possible to lose weight when you're hypo.

  • Forgot to say, my TSH was 1.04 two weeks ago.

    When my TSH was 6.57 my serum free T4 was 15.7pmo1/L

  • Hashimoto sometimes can make one alternate between hypo and hyper. TPOab and TGab?

  • Thank you both for your help. I will get the blood tests done and post the results here. Am I going to have a problem getting the antibodies done? I will get my GP to redo my test for TSH and T4 - should I ask for T3 too? I`ll do it properly this time, fasting etc.

You may also like...